Published: May 21, 2013
Comparing drug benefits to risks is a delicate balancing act. Nowhere is this more apparent than with statin-type cholesterol-lowering medications such as atorvastatin (Lipitor) and simvastatin (Zocor).
These drugs can save lives, particularly for people who have had heart attacks or needed cardiac interventions. But others find the quality of their lives compromised by drugs meant to prevent trouble.
One reader, R.R., wrote to protest an article we wrote about statin side effects:
"I had a heart attack a few weeks after my 49th birthday. I had a five-way bypass operation four days after I went into the hospital. After that, my cardiologist, my family doctor and I worked on reducing my blood cholesterol. We settled on Lipitor, which I have been taking ever since.
"My cholesterol has dropped from the low 200s to about 150. I am carefully monitored for liver and kidney function as well as cholesterol.
"I am now 74 and remain very appreciative of my medical team. My cardiologist has said I don't need to see or call him unless I have symptoms. My health is good.
"The tone of your article was that Lipitor should be viewed with extreme suspicion. I disagree with that. Some of what you describe as side effects I ascribe to advancing age. Lipitor has kept me healthy all these years."
R.R. is the type of person for whom statins are appropriate. He had a heart attack at a young age, and taking atorvastatin reduced his risk of another one. Fortunately, any side effects he experiences do not bother him very much.
Not everyone is so lucky. Some people suffer with debilitating muscle pain or weakness as a response to statins. The neurological impact, while much less common, can be even more devastating. Here is one reader's account:
"A year ago, my husband Tom started taking atorvastatin (Lipitor) for high triglycerides. It lowered his triglycerides, but he has begun to forget things like names and numbers.
"He got lost at our son's house in New Jersey, and I was stunned. He traveled for years for work and simply never got lost. I used to joke that he could find dead north blindfolded.
"Even simple math had become a problem. When we found your website describing the problems people had with Lipitor, especially transient global amnesia, we were amazed. He confessed that he had thought he was getting Alzheimer's disease. I was worried about him, too, as he had lost his sense of humor.
"After reading about memory problems with statins, Tom stopped the drug. A week later, he is back to his old witty self again, quick to laugh and eager to participate in conversations. What a gift!"
In this instance, atorvastatin had been prescribed for a condition (high triglycerides) that could be treated with another approach. Omega-3 fatty acids lower triglycerides effectively without the adverse responses that statins might cause. A low-carb diet is another way to lower triglycerides.
We are not anti-statin. We are for the appropriate use of any medication, but only after determining that the benefits outweigh the risks.
Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert.